MAUDE Adverse Event Report: MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH SONATA; COCHLEAR IMPLANT

MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH SONATA; COCHLEAR IMPLANT
Model Number SONATA
Medical Device Problem Codes Circuit Failure (1089); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Failure of Implant (1924); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/08/2022
Type of Reportable Event Malfunction
Event or Problem Description
When the user was followed up, it was not possible to visualize esrt responses unlike in previous exams in which responses were recorded on all channels.The neural responses (art) also seemed to have an atypical morphology, and during tests, maestro signalled several times about the compliance/load on the electrodes.These observed changes and a channel with abnormal impedance caught the attention of the implant team.As per additional information the recipient keeps atypical neural responses and variations between the outcomes.Reportedly, there is no evolution in oral language development as well as in auditory skills as the recipient only detects sounds.Additional measurements performed on 16-oct-2023 have been reviewed by clinical support and it was indicated that the device is no longer working within specifications.Reimplantation is now considered.
 
Additional Manufacturer Narrative
The device has not been explanted.If it should be explanted, it should be returned to the manufacturer for evaluation.When available, a device failure analysis will be submitted as a follow up report.
 
Event or Problem Description
When the user was followed up, it was not possible to visualize esrt responses unlike in previous exams in which responses were recorded on all channels.The neural responses (art) also seemed to have an atypical morphology, and during tests, maestro signaled several times about the compliance/load on the electrodes.These observed changes and a channel with abnormal impedance caught the attention of the implant team.As per additional information, the recipient has atypical neural responses and variations between the outcomes.Reportedly, there is no evolution in oral language development as well as in auditory skills as the recipient only detects sounds.Additional measurements performed on (b)(6) 2023 have been reviewed by clinical support and it was indicated that the device is no longer working within specifications.Re-implantation is being considered.
 
Additional Manufacturer Narrative
Additional information: based on the received in situ measurements from the field, a technical implant failure is likely.In addition, a partial migration of the active electrode is confirmed, which might have contributed to the reported issues in performance.However, to determine an exact root cause an investigation of the explanted device would be necessary.Re-implantation is considered, but no date has been scheduled yet.
 
Additional Manufacturer Narrative
Based on the received in situ measurements from the field, a technical implant failure is likely.In addition, a partial migration of the active electrode is confirmed, which might have contributed to the reported issues in performance.However, to determine an exact root cause an investigation of the explanted device would be necessary.Re-implantation was carried out, but the device has not been received for investigation yet.
 
Event or Problem Description
When the user was followed up, it was not possible to visualize esrt responses unlike in previous exams in which responses were recorded on all channels.The neural responses (art) also seemed to have an atypical morphology, and during tests, maestro signaled several times about the compliance/load on the electrodes.These observed changes and a channel with abnormal impedance caught the attention of the implant team.As per additional information, the recipient has atypical neural responses and variations between the outcomes.Reportedly, there is no evolution in oral language development as well as in auditory skills as the recipient only detects sounds.The recipient has been re-implanted.
 
Additional Manufacturer Narrative
Conclusion: device investigation confirmed that stimulator electronics is working according to specifications.However, a reduced electrical impedance between coil and eap/rg (evoked action potentials/ remote ground) electrode was discovered during investigation, which very likely caused the reported issues.In addition, a partial migration of the active electrode is confirmed, which might have contributed to the reported issues in performance.Other mechanical damages found during investigation are attributable to the explantation surgery.This is a final report.
 
Event or Problem Description
During a follow up, it was not possible to visualize esrt responses unlike in previous exams in which responses were recorded on all channels.The neural responses (art) also seemed to have an atypical morphology, and during tests, maestro signaled several times about the compliance/load on the electrodes.These observed changes and a channel with abnormal impedance caught the attention of the implant team.As per additional information, the recipient has atypical neural responses and variations between the outcomes.Reportedly, there is no evolution in oral language development as well as in auditory skills as the recipient only detects sounds.The recipient has been re-implanted.

Brand Name
SONATA
Common Device Name
COCHLEAR IMPLANT
Manufacturer (Section D)
MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH
innsbruck
AU 
Manufacturer Contact
laura simonotti
fuerstenweg 77a
innsbruck 6020
AU   6020
57788
MDR Report Key18417225
Report Number9710014-2023-01155
Device Sequence Number7847187
Product Code MCM
UDI-Device Identifier09008737049133
UDI-Public(01)09008737049133
Combination Product (Y/N)N
PMA/510(K) Number
P000025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/14/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date07/03/2016
Device Model NumberSONATA
Was Device Available for Evaluation? Device Returned to Manufacturer
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/27/2023
Supplement Date Received by Manufacturer12/27/2023
12/27/2023
12/27/2023
Initial Report FDA Received Date12/29/2023
Supplement Report FDA Received Date03/21/2024
09/19/2024
01/14/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/03/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age11 YR
Patient SexFemale